Selected scientific papers
This section contains a selection of Dr. Breggin's scientific articles spanning 1964 to the present. They can be arranged chronologically in order to facilitate an overview of his work over the years.
 
 

DocumentsDate added

Order by : Name | Date | Hits [ Descendent ]
file icon Guidelines for Counseling and Psychotherapy (2008) 02/10/2010
"Practicle Applications: 22 Guidelines for Counseling and Psychotherapy." Ethical Human Psychology and Psychiatry, 10, 43-57, 2008.
file icon Harms of Exposure to SSRIs In Utero (2008) 02/10/2010
"Exposure to SSRI Antidepressants In Utero Causes Birth Defects, Neonatal Withdrawal Symptoms, and Brain Damage." Ethical Human Psychology and Psychiatry, 10, 5-9, 2008.
file icon The FDA should test the safety of ECT machines 07/13/2010
International Journal of Risk & Safety in Medicine 22 (2010) 89-92.
Peter R. Breggin
Abstract: Electroconvulsive therapy (ECT) and the machines that deliver it have never been tested for safety and efficacy in order to receive approval from the FDA. The American Psychiatric Association and ECT advocates protested when the FDA took steps to classify the machines as posing “an unreasonable risk of illness or injury”, which would have required their testing before approval. Without requiring this testing, the FDA is now preparing to classify the treatment and the machines as safe. This article reviews evidence demonstrating that ECT is very harmful to the brain and mind, and concludes that the FDA should demand the usual testing, starting with animals, that is required before psychiatric treatments and machines are approved for marketing and use.
file icon Antidepressant-Induced Suicide, Violence, and Mania: Risks for Military Personnel 02/11/2011

Ethical Human Psychology and Psychiatry, Volume 12, Number 2, 2010.


Peter R. Breggin, MD


The newer antidepressants frequently cause suicide, violence, and manic-like symptoms of activation or overstimulation, presenting serious hazards to active-duty soldiers who carry weapons under stressful conditions. These antidepressant-induced symptoms of activation can mimic posttraumatic stress disorder and are likely to worsen this common disorder in soldiers, increasing the hazard when they are prescribed to military personnel. Antidepressants should not be prescribed to soldiers during or after deployment.

file icon Intoxication anosognosia: medication spellbinding (2006) 06/01/2011
"Intoxication Anosognosia: The Spellbinding Effect of Psychiatric Drugs", Ethical Human Psychology and Psychiatry, 8, 201-215, 2006.

ABSTRACT: Why do so many individuals persist in taking psychoactive substances, including psychiatric drugs, after adverse mental and behavioral effects have become severe and even disabling? The author has previously proposed the brain-disabling principle of psychiatric treatment that all somatic psychiatric treatments impair the function of the brain and mind. Intoxication anosognosia (medication spellbinding) is an expression of this druginduced mental disability. Intoxication anosognosia causes the victim to underestimate the degree of drug-induced mental impairment, to deny the harmful role that the drug plays in the personís altered state, and in many cases compel the individual to mistakenly believe that he or she is functioning better. In the extreme, the individual displays out-of-character compulsively destructive behaviors, including violence toward self and others.

file icon Psychiatric drug-induced Chronic Brain Impairment (CBI) 01/25/2012
Psychiatric drug-induced Chronic Brain Impairment (CBI): Implications for longterm treatment with psychiatric medication. International Journal of Risk & Safety in Medicine, 23: 193-200.
Peter R. Breggin, MD
Abstract: Understanding the hazards associated with long-term exposure to psychiatric drugs is very important but rarely emphasized in the scientific literature and clinical practice. Drawing on the scientific literature and clinical experience, the author describes the syndrome of Chronic Brain Impairment (CBM) which can be caused by any trauma to the brain including Traumatic Brain Injury (TBI), electroconvulsive therapy (ECT), and long-term exposure to psychiatric medications. Knowledge of the syndrome should enable clinicians to more easily identify long-term adverse effects caused by psychiatric drugs while enabling researchers to approach the problem with a more comprehensive understanding of the common elements of brain injury as they are manifested after long-term exposure to psychiatric medications. Treatment options are also discussed.
<< Start < Prev 1 2 3 4 5 6 7 Next > End >>
Results 61 - 66 of 66

 

WARNING!

Most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should be done carefully under experienced clinical supervision. Methods for safely withdrawing from psychiatric drugs are discussed in Dr. Breggin's new book, Psychiatric Drug Withdrawal: A Guide for Prescribers, Therapists, Patients, and Their Families.